Periods after premature ovarian failure/estrogen therapy?
I was diagnosed with premature ovarian failure in 2011 after not having had a menstrual cycle for three years. In June, my doctor put me on a twice-weekly dose of Premarin cream to treat vaginal dryness and atrophy. In August, I had premenstrual symptoms, followed by a surprise bright red period that lasted 4 days. I called my doctor in a panic, went in for an appointment, but was reassured that this can be normal with estrogen therapy (the doctor didn't even feel a need to examine me - I had just had my annual exam and Pap smear in June). I had also noticed some diminishment of symptoms such as hot flashes in the 2 or 3 months prior.
The doc did put me on a 10-day course of Provera to balance the estrogen. About 16 days after I stopped it, and 1 month after I had that initial "rogue" period, I had another 5-day period (September). And a month later (October), I had a third one, also 5 days. In both cases, the blood alternated between darker red and bright red before tapering off.
In November I had a recurrence of the hot flashes and other menopausal symptoms, which also corresponded with a period of heavy stress and anxiety. Those lessened gradually. I had vague premenstrual symptoms at the end of December, and today, I woke up to mild cramps and - you guessed it - another bright red period. It's also worth noting that I have missed my Premarin doses for the past 2 weeks.
Does this sound normal, as my doctor seemed to think, or should I seek a second opinion?
Cyclic estrogen and progesterone therapy will usually lead to cyclic bleeding upon withdrawal of the hormones. But it is difficult to comment without other details. Hence you may seek a second opinion. An ultrasound scan may be done to see the endometrial thickness and the condition of the ovaries.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.